Ipilimumab (Yervoy) is a monoclonal antibody directed against cytotoxic T-lymphocyte antigen 4 (CTLA-4). It was the first drug to demonstrate a survival benefit in advanced melanoma and was approved by the FDA in 2011.1 By blocking the CTLA-4 receptor, ipilimumab enhances the immune response against tumors via cytotoxic T lymphocyte activation and proliferation.2 However, immunopotentiating therapy carries the risk of immune-related adverse events (irAEs).
Explore this issueThe Rheumatologist: Vol 11 – No 5 – May 2017
The most common irAEs secondary to ipilimumab include dermatitis, diarrhea, colitis and hypophysitis. Here, we report a case of immune-related aortitis caused by ipilimumab and successful management with systemic corticosteroid therapy, thus far.
A 51-year-old Caucasian female with pathologic stage IIIB malignant melanoma diagnosed in March 2016 underwent wide radical resection followed by left axillary radical lymph node dissection. She was started on adjuvant treatment with ipilimumab at 10 mg/kg and received three cycles, with one dose every three weeks.
After she was started on ipilimumab, she complained of a generalized pruritic rash and flu-like symptoms, including fever, chills and body aches, that progressively worsened after each cycle of ipilimumab. After her third cycle of ipilimumab, she had developed a diffuse rash that required hospital admission in August.
Biopsy of the rash revealed minimal perivascular dermatitis with dermal hemorrhage and no evidence of vasculitis. Laboratory evaluation was unremarkable and notable for normal erythrocyte sedimentation rate and C-reactive protein, undetectable cryoglobulins and negative for anti-neutrophil cytoplasmic antibodies, anti-myeloperoxidase, anti-proteinase 3 and antinuclear antibodies. Etiology of the rash was thought to be immune-related dermatitis from ipilimumab.
Her rash resolved with a three-week course of oral prednisone. At this time, the decision was made to discontinue further treatment with ipilimumab.
At the end of September, the patient underwent a restaging whole-body PET scan to rule out recurrence or metastasis of melanoma and the results were unremarkable.
At the end of October, which was two months after her last dose of ipilimumab, she complained of worsening fatigue, fever, chills, body aches, generalized abdominal pain, joint pain with swelling of her hands, knees and ankles, nausea, vomiting, headaches and orthostatic symptoms that had progressed over several weeks.
Physical examination was remarkable for hypotension (86/58 mmHg) and tenderness to palpation of the left and right lower quadrants of her abdomen. Laboratory studies revealed normocytic anemia (Hgb 10.4 g/dL), hyponatremia (Na 128 mEq/L), decreased AM cortisol (1.1 ug/dL), decreased ACTH (A CT of the abdomen and pelvis was ordered to rule out colitis and to visualize the adrenal glands. Incidentally, imaging revealed diffuse aortic wall thickening and periaortic inflammation involving the thoracic aorta, origins of neck vessels and abdominal aorta consistent with aortitis (see Figure 1 & Figure 2). The CT also showed findings of bilateral lower lobe patchy airspace opacities, bilateral trace pleural effusions and pericardial effusion. She was started on prednisone 1 mg/kg daily for immune-related aortitis related to ipilimumab.